How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Z Your Own Question
Dr. Z
Dr. Z, Psychologist
Category: Mental Health
Satisfied Customers: 10547
Experience:  Psy.D. in Clinical Forensic Psychology with a background in treating severe mental illnesses.
74815544
Type Your Mental Health Question Here...
Dr. Z is online now
A new question is answered every 9 seconds

I have been taking Cymbalta years and

Customer Question

I have been taking Cymbalta for 2 years for depression and fibromyalgia. In January my insurance was going to run out, so I had started weaning off since November. I was at 120 mg ( 2 60mg a day) I got down to a 60 then I used a 30 while starting Prozac. I can get 90 days of Prozac for $10.00 . 90 days of generic Cymbalta would be $480.00. Well, once I got to where I was doing every other day Cymbalta started have headaches, but they would go away. Now that I am totally off Cymbata I have had a headache, neck pain, very tender in my neck. Thought I had pulled something. Chiropractor said for it to be as tender as it is, she thinks the nerves are inflamed because of the Cymbalta withdrawal. I am not sure what I need to do. I picked up Cymbalta 60 mg last night and have taken two so far,no relief from headache, unless take pain meds. then it is just dull. having hot flashes, get upset easily, chills, etc. Don't have a psychiatrist right now. General MD is giving me my meds.
What would you suggest.
Submitted: 1 year ago.
Category: Mental Health
Expert:  Dr. Z replied 1 year ago.
*This website DOES NOT constitute treatment and only provides information and advice. For treatment (therapy and/or medications) you must go to a licensed professional in your area. Please note that anything said here is not private or confidential, as this is a public forum.
Hello, I believe I may be able to help you with your concern. I am sorry that you are having this issue with your symptoms and the Cymbalta, I can understand how distressing this can possibly be for you. I would like to ask you a few questions to get a better idea of your situation, so that I can better assist you.
1. What is the daily dose of the Prozac you are currently taking?
2. When did you start to notice the symptoms? How long ago?
3. And what is your current age?
Customer: replied 1 year ago.
I am 54. I started taking the Prozac 40 mg. this Friday will be 3 weeks ago. I continued to take 30 mg of Cymbatla with it for one week, then everyother day for a week. I had not taken any Cymbalta since last Thursday. Saturday I started with the head and neck pain. I did start back with Cymbalta 60 last night, and this morning, but I did not take the Prozac this morning. I could not get in touch with my doctor yesterday.
Customer: replied 1 year ago.
I really would have liked to be off the Cymbalta and everything and try a more natural way, but...I have been battling depression for about 20 years. It usually starts out with a panic episode, then I get depressed. I was diagnosed with Fibromyalgia 2 years ago, but I think I may have had it for years, but the antidepressants to care of it while it was mildAny feed back suggestions I would greatly appreciate. I live in a rural area, and getting to a Psychiatirist is hard. I used to drive one way 75 miles to see the one I was using..
Expert:  Dr. Z replied 1 year ago.
Thank you for your responses as it helps me to better understand your situation. I am very sorry that you are experiencing these symptoms, I can understand how distressing this can be for you. Unfortunately what you are most likely experiencing are psychosomatic symptoms (physical symptoms caused by a psychological disorder) related to the Depression that you were being treated for. Cymbalta is considered the leading antidepressant for treating psychosomatic symptoms, so when that medication started to be tapered off your body and mind most likely experienced a relapse in symptoms, which were controlled by the Cymbalta. Even if you did not have these intense physical symptoms before taking the Cymbalta, they could still be related to your psychological disorder as it may have evolved since taking the Cymbalta to include more pronounced psychosomatic symptoms (e.g. your fibromyalgia worsening). Or you are experiencing a form of withdrawal, possibly protracted withdrawal, which can cause a worsening of these physical symptoms you described. If these are withdrawal symptoms than typically they will be temporary.
Starting back on the Cymbalta is a sensible approach, but it may take 1-3 weeks to start noticing the benefits of that medication as it takes time to circulate in your system. Now I realize you cannot take Cymbalta long-term given the costs, so there are a few options your doctor can try:
1. Your doctor can increase the Prozac to 60-80mg as that dose has been shown to provide some benefit for treating psychosomatic symptoms. In addition, your doctor can also try another SSRI antidepressant called Paxil which some limited studies have shown to be a benefit in treating psychosomatic symptoms.
2. Amitriptyline is a TCA antidepressant and has been successfully used to treat psychosomatic symptoms in patients. It was used well before Cymbalta was introduced to the public and is usually considered a second line medication for psychosomatic symptoms if Cymbalta or Prozac fails.
3. There has been a recently limited study that shows Effexor can provide some benefits in lessening psychosomatic symptoms as well. Effexor is also a SNRI antidepressant, like Cymbalta.
Overall though Cymbalta is still considered the best medication for treating both psychological and psychosomatic symptoms, and it did work well for you when you were taking it consistently. Hopefully the other options I mentioned will be effective for you as well, as they are cheaper options that your insurance will cover.
I hope this answers your questions and gives you some guidance on this issue. I wish you all the best with your treatment and I truly hope that your symptoms lessen very soon. Please let me know if you have any questions or concerns as I am happy to assist and support you regarding this issue.
*If you are satisfied with my answer, I would appreciate it if you can provide me with a positive rating so that I can receive credit for helping you today. Thank you
Expert:  Dr. Z replied 1 year ago.
Hello, I just wanted to check-up and see how you were doing and if there was anything else that I can assist you with.
*If you are satisfied with my answer, I would appreciate it if you can provide me with a positive rating so that I can receive credit for helping you today. Thank you

Related Mental Health Questions